New to forum ... loss of appetite?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

awriter
New Member


Date Joined Jan 2008
Total Posts : 5
   Posted 1/3/2008 2:08 PM (GMT -7)   
Hi. I was diagnosed with bipolar after suffering depression throughout most of my life and never being diagnosed with anything BUT depression. I was very skeptical at first ... until I began to recognize certain behaviors as hypomania: compulsive spending (putting us into debt), irritibility, nervousness, extreme anger (not common, but has happened several times) resulting in dangerous behavior, very fast talking, etc. (No grandiosity, though episodes of highly elevated mood ... I am also a very rapid cycler capable of going through more than one mood a day.) I am now on a very small dose of Abilify and Lamictal as well as Lexapro. the Lexapro has helped my depression, but I'm still waiting on the Abilify.
 
Is it possible to lose your appetite on Abilify? Suddenly I don't want to eat, and I'm technically obese ... though most people judge my weight as much lower than it is. I heard that you GAIN on Abilify after being on it for 3-6 months.
 
Otherwise, I'm at a loss to explain this lack of appetite.

hammilton
Regular Member


Date Joined Feb 2006
Total Posts : 152
   Posted 1/3/2008 2:17 PM (GMT -7)   
What do you expect the abilify to do for you? You don't mention any problems with psychosis, so what are you waiting on?

I don't think it's likely that you'll lose your appetite from the antipsychotic, but it's common with lexapro and lamictal.

I'm sure it'll come back with time. People spend millions (billions?) every year trying to acheive what you've got!!

awriter
New Member


Date Joined Jan 2008
Total Posts : 5
   Posted 1/3/2008 9:31 PM (GMT -7)   
  I'm sure you know that Abilify is now used to treat Bipolar disorders, and my particular psychiatrist says she's had excellent results with her Bipolar patients. However, I'm sure not everyone agrees with this and it's probably a matter of controversy. (I've done some research on the drug and know that its use in Bipolar is fairly new.) I'm willing to take a wait-and-see attitude, as I do with any new drug.
 
AT the moment I'm most interested in getting the hypomanic symptoms under control. I am a novelist, and this has severely impacted my concentration and ability to meet my deadlines, not to mention the spending problem (which is far worse than it has ever been.)
 
I respect other opinions, but also find it disturbing when people tell others not to take a certain drug because they had a bad response to it. I'm aware of side-effects, etc.  I was taking Wellbutrin, and it did horrible things to me, but I also know it works tremendously for others.
 
Sorry if I sound defensive ... didn't mean to. Also, I've been taking Lexapro and Lamictal for months now, with no loss of appetite until recently.

Ellie 1
Veteran Member


Date Joined Apr 2005
Total Posts : 1291
   Posted 1/4/2008 9:12 PM (GMT -7)   

I've also had a fairly dramatic loss of appetite with Abilify.  It was mostly in the beginning and lessened with time.  It will probably resolve itself given a period of adjustment.

I wasn't bothered by it.  I was carrying a little extra weight at the time and it got rid of it so I considered it a bonus. 

I've been on Abilify for months now and it's been a godsend for me.  After spending 10 months in bed, nearly incapacitated, only getting up to rant and rage and not responding to Wellbutrin alone, the Abilify finally kicked in and helped to stabilize a mixed episode that very nearly landed me in the hospital.  I hope you have good results with the med as well.

Ellie


Good judgement comes from experience and alot of that comes from bad judgement.
 
You just have to accept that some days you're the pigeon, and some days you're the statue. 
 


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 1/5/2008 3:56 PM (GMT -7)   
Hi Awriter,

Welcome to Healingwell, we're so glad you're here. Sorry it's taken me a day or so to wheel out the Welcome Wagon.

I'm on Abilify too to help with a mild hypomania and some sleeplessness, but I've not had any appetite loss. You say the depression is lifted, but you're still waiting on the Abilify -- are you still feeling mood swings? sleeplessness? irritable? Make sure you let your doc know. You may need another drug or a different dose as well.

Another theory about the appetite -- losing the depression may have just made you feel less like eating.

I'm glad you're feeling better. It's so nice to feel the depression lift, isn't it?

serafena
Serafena
Co-Moderator, Bipolar Forum

Bipolar II
It is a melancholy of mine own, compounded of many simples, extracted from many objects, and indeed the sundry contemplation of my travels, in which my often rumination wraps me in a most humorous sadness. -- William Shakespeare


awriter
New Member


Date Joined Jan 2008
Total Posts : 5
   Posted 1/6/2008 7:04 AM (GMT -7)   
Serafena,

Thanks for the welcome. I have so many ups and downs that it's hard to tell with Abilify yet ... I've only been on it a few days, and a VERY low does. Time will tell. And my appetite is back, alas!

awriter
New Member


Date Joined Jan 2008
Total Posts : 5
   Posted 1/6/2008 7:17 AM (GMT -7)   
I'm  not sure how this reply thing works since I can't tell who I'm replying to, but this is meant for Ellie.
 
My appetite has returned. That didn't last long!
 
So glad your medications are working. For depression, Lexapro has been a lifesaver. In terms of my Bipolar, I'm still learning to recognize the signs (that I never understood before) and so can't quite tell yet if Lamictal is doing what it's supposed to be doing (I often forget to take the afternoon pill.) Mine was not NEARLY as severe as yours ... I was never bed-bound, but am what is considered a "functional" Bipolar ... I can function pretty well in most things. In some ways it's been hard to be that way, since people don't think I have a problem even when I'm feeling miserable.
 
 

awriter
New Member


Date Joined Jan 2008
Total Posts : 5
   Posted 1/6/2008 7:20 AM (GMT -7)   
Michelle,
 
Thanks for the welcome. I am glad that your medications are working well for you. I've been trying to get my Dad to try Cymbalta (he is profoundly depressed and has been most of his life) but so far family interventions haven't worked. He suffers a lot from pain as well as depression.
 
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 5:33 PM (GMT -7)
There are a total of 2,731,854 posts in 300,973 threads.
View Active Threads


Who's Online
This forum has 151131 registered members. Please welcome our newest member, veris.
312 Guest(s), 9 Registered Member(s) are currently online.  Details
Helgramite, Ides, CompositionNotebook, Xmaslover, Girlie, NiceCupOfTea, London Lurker, Tall Allen, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer